- Common medications can make you more prone to sunburn, including antibiotics, oral contraceptives, and medication to treat acne.
- Sun protection is important for everyone, especially if you’re taking any of these medications.
The summer months call for more time in the sun and while most people know that a lack of sunscreen and improper clothing can expose you to the dangers of UV rays, you may not be aware that common medications can also put you at an increased risk for photosensitivity or sun sensitivity.
“Drug-induced photosensitivity occurs when chemicals or drugs ingested orally or applied topically result in a photosensitive reaction (sunburn) from exposure to UV radiation from sunlight or a tanning bed,” HaVy Ngo-Hamilton, PharmD, clinical consultant at BuzzRx, told Healthline.
The term sun sensitivity may be mistaken for being overheated easily or for the eyes becoming more sensitive to sunlight, she added. However, sun sensitivity strictly refers to the overreaction of the skin with sun exposure.
“[Certain] medications make a person more sensitive to the sun, causing their skin to overreact to sunlight. Moreover, sun sensitivity can lead to severe sunburn even with brief exposure to sunlight,” said Hamilton.
Both oral and topical medications can interact with UV rays from sunlight or tanning beds. Ngo-Hamilton said chemical reaction occurs because medications are made up of different chemical bonds and rings.
“Photosensitizing medications have a unique chemical make-up that becomes destabilized or altered when they come in contact with the absorbed UV rays. Skin reactions occur as a result of this interaction, leading to phototoxicity or photoallergy,” she said.
Below are medications to keep on your radar as you take in some sunshine.
Antibiotics could make some individuals more prone to sunburns. These may include antibiotic tetracyclines such as doxycycline; sulfonamides such as Bactrim (trimethoprim/sulfamethoxazole), fluoroquinolones such as Cipro (ciprofloxacin), and Levaquin (levofloxacin) used to treat a variety of bacterial infections such as ear infections, UTIs, and pneumonia.
“Tetracyclines are definitely the most notable [to cause photosensitivity] in the dermatology world,” said Friedman.
Some forms of birth control could make you more sensitive to the sun.
Oral contraceptives including estrogen and progestin-containing products such as Microgestin, Ortho Tri-Cyclen, Sprintec, and Tri Femynor could all increase photosensitivity.
Friedman said these medications can cause sun sensitivity but not as prevalent as with antibiotics.
In addition to the chemical reaction that occurs on the skin’s surface, Ngo-Hamilton said vitamin A derivatives like tretinoin stimulate skin cell turnover and promote new skin cells to grow.
“Therefore, by removing or thinning the protective barrier of the skin, it becomes more prone to sunburn. Along with acne medications like Retin-A and Accutane, skin care products with anti-aging or brightening effects can also cause the skin to be more sensitive to the sun,” Ngo-Hamilton explained.
The following medications could also cause sun sensitivity in some individuals:
- NSAIDs (nonsteroidal anti-inflammatory drugs) such as Aleve (naproxen), Celebrex (celecoxib), and piroxicam (Feldene)
- Methotrexate used for the treatment of cancers and autoimmune disorders such as lupus, psoriasis, and rheumatoid arthritis
- Cardiovascular drugs such as amiodarone, nifedipine, quinidine, captopril, enalapril, fosinopril, ramipril, disopyramide, hydralazine, clofibrate, and simvastatin
- Thiazide diuretics such as hydrochlorothiazide (HCTZ), furosemide (frusemide), chlorothiazide, bendroflumethiazide, benzthiazide, and cyclothiazide
- Tricyclic antidepressants such as amitriptyline and desipramine
- Diabetes medication such as glyburide and glipizide
- Chemotherapy such as fluorouracil, vinblastine dacarbazine, procarbazine, methotrexate
Medications that cause sun sensitivity can cause the following three types of reactions.
Drug-induced phototoxicity refers to the development of rashes as a result of the combined effects of a chemical substance and ultraviolet radiation or visible radiation, explained Dr. Adam Friedman, professor of dermatology at George Washington School of Medicine.
“Exposure to either the chemical or the light alone is not sufficient to induce the disease; however, when photoactivation of the chemical (chromophore; a radiation absorbing substance) occurs, the abnormal reaction may arise,” he said.
The reaction appears as severe sunburn and occurs within a short time frame, typically within minutes to hours after sun exposure, and only happens to the areas of skin exposed to the sun, Ngo-Hamilton said.
“The only difference between sunburn and phototoxicity is that the latter is induced by oral drugs or topical agents, including certain ingredients of skin care products, while sunburn is just skin tissue being damaged from prolonged exposure to UV rays,” she said.
This type of reaction can occur within minutes to hours after exposure to the triggering substance and sunlight, she noted.
Photoallergic drug reaction
In sensitized individuals, they could develop a photoallergic drug reaction, which occurs when sunlight causes a structural change in the substance, leading to the body producing antibodies.
“Photoallergic reactions can occur both from ingesting medications as well as could occur if the allergen comes into contact with skin and is then irradiated with ultraviolet radiation,” said Friedman.
The reaction typically develops 24 to 72 hours after exposure to the medication and sunlight, and is often itchy and looks like a poison ivy-type reaction or eczema.
The process is similar to having a cut or an open wound on the body, in which white blood cells move to the site of “injury” and release immune mediators — the body’s natural chemical agents that play an active role during an immune response, said Ngo-Hamilton.
“The rash can also spread to body parts that were not exposed to the sun. In some cases, photoallergic contact dermatitis remains persistent even after the trigger is discontinued and may become a chronic condition,” she said.
Some medications can alter the skin and make it more susceptible to UV radiation, said Friedman.
“Retinoids are a great example of this, as they thin the very top layer of the skin called the stratum corneum, which possess mild sun protective factors,” he said.
Protecting your body from the sun is always important, especially while taking medications that make you more prone to skin sensitivity. To keep your skin safe, consider the following:
Sunscreen with SPF 30 or higher, broad spectrum (UVA + UVB)
Apply appropriate sunscreen to exposed areas every day and reapply if outdoors for longer than 2 hours.
“Don’t forget the eyelids and lips which are more sensitive and often ignored when applying sunscreen,” said Friedman.
Physical protection like hats, sunglasses, and clothing
When possible, take extra precautions by keeping spare clothes in your car or at work for impromptu time spent outdoors.
“It might be worth investing in clothing with UPF fabric,” said Ngo-Hamilton.
Seek out shade, especially between 10 am and 4 pm
Although a rash caused by photosensitivity is not life-threatening, it can be painful and affect daily activities or quality of life.
“To help reduce your risk of sun sensitivity, try your best to minimize sun exposure,” said Ngo-Hamilton.
Understand your medical conditions
Ask your doctor if you have any medical conditions that may further increase the risk of sun sensitivity
“For example, patients with lupus, eczema, and psoriasis are at a higher risk,” said Ngo-Hamilton.
Don’t stop medications if you get sunburned
If you get sunburn while taking medication, don’t stop taking the medication without talking to your doctor first.
“A lot of these medications are used to treat serious health conditions, such as arrhythmia, diabetes, and different autoimmune disorders. Stopping these medications can lead to serious health consequences,” she said.
“If the photosensitivity is too severe, your doctor can discuss other treatment options in addition to providing you with useful tips for skin health.”